Illinois, 2018

Winter Weather in Illinois, December 29, 2018

December 29, 2018 · NWS LOT · 5 events in 5 counties and zones

Freezing drizzle developed during the early morning of December 29th and continued through late morning. A light glaze of ice accumulated on many roads causing numerous accidents and spin outs.

Where it happened

Every event with a place to put it; 3 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
3
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LOT wrote it up.

Freezing drizzle developed during the early morning of December 29th and continued through late morning. A light glaze of ice accumulated on many roads causing numerous accidents and spin outs. One man was killed after exiting his vehicle which had spun out and being struck my another vehicle near South Holland.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before the first event at Dec 29, 5:44 AM CST, 16 minutes earlier.

Area forecast discussion, Dec 29, 5:44 AM CST, 16 minutes before
Area Forecast Discussion
National Weather Service Chicago/Romeoville, IL
544 AM CST Sat Dec 29 2018

.SHORT TERM...
338 AM CST

Today through Sunday...

Light snow will continue to diminish from west to east early this
morning, though a period of light lake effect snow showers will
likely persist into this afternoon across Lake and Porter counties
in northwest Indiana. Clouds are expected to persist into tonight
before scattering out.

Early morning surface analysis depicts a west-east oriented
surface trough across northern Illinois, roughly along the I-88
corridor. This trough, induced by a zone of sheared mid-level
vorticity advection along the poleward side of 80 kt 500 mb flow,
has been the low-level focus for widespread light snow overnight.
The low level trough is forecast to weaken and become diffuse with
time this morning, as the initial mid-level jet streak translates
to the east. Radar has shown a decrease in reflectivity over the
past few hours, and this trend is expected to continue early this
morning with light snow generally tapering off to scattered
flurries. The exception will be along the Indiana lake shore,
where developing north low level winds will likely produce a
period of lake-induced light snow showers through late morning or
early afternoon. A combination of a weakening low level wind field
and relatively low inversion heights of around 5500 feet AGL
suggest only minor accums with these snow showers, with amounts of
generally less than an inch expected. Elsewhere, cloud skies and
occasional flurries can be expected through the day, with
seasonably cold temps in the upper 20s to lower 30s.

Passage of a second mid-level short wave early this evening will
allow subsidence to develop, leading to scattering of the low
cloud layer from the west overnight. Coldest air aloft moves off
to the east on Sunday, which along with sunshine will allow temps
to rebound back into the mid-upper 30s across the area. A blustery
southwest wind also develops however, which will make the day
rather brisk with wind chills in the 20s.

Ratzer

&&

.LONG TERM...
338 AM CST

Sunday night through Friday...

The main focus in the extended forecast period remains on another
precip-producing weather system which will affect the area from
late Sunday night into Tuesday. A period of mixed freezing
rain/snow appears possible with the onset of precipitation early
Monday.

Medium range guidance remains in decent agreement in digging
energy southward from the Pacific Northwest into the southwestern
CONUS Sunday, which kicks the current closed upper low over the
southwest into the Midwest on Monday. Downstream upper ridging
helps to warm the column aloft initially, which looks to support
mainly liquid precipitation developing northward into the forecast
area during the pre-dawn hours of Monday morning. Unfortunately,
surface temperatures are progged to fall to or below freezing
across the forecast area Sunday evening. This presents the
potential for precipitation to fall initially as freezing
rain...perhaps mixed with snow...until surface temperatures rise
above freezing Monday morning and precip type changes over to
rain. Passage of the mid level short wave late in the day Monday
will then allow colder low level air to spread in from the
northwest, with cooling of the column resulting in a changeover to
light snow Monday evening. While significant accumulation is not
anticipated at this point, some similarities to the current light
snow event exist and this could mean some minor accumulation and
potentially some slippery travel for New Years Eve.

Model differences arise by the middle of next week, though there
is general consensus in a brief push of colder air behind the
departing Monday system. GFS and ECMWF solutions both keep the
main storm track south of the forecast area during the period,
with the coldest temps centered around Wednesday. The CMC is
substantially different in development of the upper pattern than
the EC/GFS, though still depicts the cold mid-week with warming by
Friday that the other guidance depict.

Ratzer

&&

.AVIATION...
For the 12Z TAFs...

544 AM...Primary forecast concern is precip timing/potential.

Some very light freezing drizzle has developed across far eastern
IL and into northwest Indiana where some lake effect snow showers
are occurring. This activity should slowly dissipate by mid/late
morning. There is another weak wave that moves across the area
mid/late this afternoon and guidance is trending toward a period
of light snow. While confidence is still low...its increasing and
opted to include tempo for mvfr vis. Its possible light snow may
develop just east of the terminals so trends will need to be
monitored. Once this wave shifts east and its potential light snow
ends...the rest of the period looks to be dry.

A very slow moving cold front has moved south of mdw and should be
reaching gyy soon with northerly winds...generally under 10kts...
for a few hours this morning that will shift back northwest this
morning and then westerly this afternoon. Winds will turn
southwest tonight and may increase into the 10-12kt range at times
with speeds/gusts increasing Sunday morning.

Mvfr cigs are expected to remain prevailing into at least early
this evening when there is good agreement that these lower cigs
will finally clear out as the wave noted above departs. Some ifr
cigs are possible this morning but confidence for how widespread
these may be at the terminals is low. cms

&&

.LOT WATCHES/WARNINGS/ADVISORIES...
IL...None.
IN...None.
LM...Small Craft Advisory...IL nearshore waters until 9 AM Saturday.

     Small Craft Advisory...IN nearshore waters until noon Saturday.

&&

VISIT US AT HTTP://WEATHER.GOV/CHICAGO (ALL LOWERCASE)

FOLLOW US ON FACEBOOK...TWITTER...AND YOUTUBE AT:
WWW.FACEBOOK.COM/NWSCHICAGO
WWW.TWITTER.COM/NWSCHICAGO
WWW.YOUTUBE.COM/NWSCHICAGO
Hazardous weather outlook, Dec 29, 4:00 AM CST, 2 hours before
Hazardous Weather Outlook
National Weather Service Chicago/Romeoville IL
400 AM CST Sat Dec 29 2018

ILZ003>006-008-010>014-019>023-032-033-039-INZ001-002-010-011-019-
301000-
Winnebago-Boone-McHenry-Lake IL-Ogle-Lee-DeKalb-Kane-DuPage-Cook-
La Salle-Kendall-Grundy-Will-Kankakee-Livingston-Iroquois-Ford-
Lake IN-Porter-Newton-Jasper-Benton-
400 AM CST Sat Dec 29 2018 /500 AM EST Sat Dec 29 2018/

This Hazardous Weather Outlook is for portions of North Central
Illinois...Northeast Illinois and Northwest Indiana.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited Snow Risk.

DISCUSSION...

Lingering light snow will taper to flurries across the area very
early this morning. Light lake effect snow showers may persist in
Lake and Porter counties in northwest Indiana through late
morning or early afternoon however, with minor accumulations of
less than an inch possible in some spots.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Sunday and Monday...
  Limited Ice Accumulation Risk.

DISCUSSION:

Another weather system will move into the Midwest late Sunday
night. Precipitation is expected to begin early Monday morning as
a mix of freezing rain and snow...but will is expected to
eventually turn to rain from south to north as temperatures rise
Monday. Minor ice accumulation is possible. Rain may then change
to snow Monday evening as colder air returns behind the departing
storm.

.SPOTTER INFORMATION STATEMENT...

  Spotter activation will not be necessary through tonight.

LMZ740>745-301000-
Winthrop Harbor to Wilmette Harbor-
Wilmette Harbor to Northerly Island-
Northerly Island to Calumet Harbor-Calumet Harbor to Gary-
Gary to Burns Harbor-Burns Harbor to Michigan City-
400 AM CST Sat Dec 29 2018

This Hazardous Weather Outlook is for portions of the Illinois
nearshore waters of Lake Michigan and the Indiana nearshore
waters of Lake Michigan.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Hazardous conditions for small craft.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Sunday...
  Hazardous conditions for small craft are likely.
Thursday...
  Hazardous conditions for small craft are likely.

Ratzer

Visit us at http://weather.gov/chicago

Follow us on Facebook, Twitter, and Youtube at:
www.facebook.com/nwschicago
www.twitter.com/nwschicago
www.youtube.com/nwschicago

In the hours before

Special weather statement, Dec 29, 12:08 AM CST, 5 hours 52 minutes before
SPECIAL WEATHER STATEMENT
National Weather Service Chicago/Romeoville IL
1208 AM CST Sat Dec 29 2018

ILZ005-006-012>014-020-022-291015-
McHenry-Lake IL-Kane-DuPage-Cook-Kendall-Will-
Including the cities of Woodstock, Waukegan, Aurora, Elgin,
Wheaton, Chicago, Oswego, and Joliet
1208 AM CST Sat Dec 29 2018

Light snow will persist into the overnight hours...though it is
expected to gradually diminish in intensity from west to east
through 2 am. Minor accumulations have occurred...and some roads
may be slippery. Use caution if traveling across the Chicago
metro area overnight. Be alert for slick spots...especially on
bridge decks and untreated surfaces.

ILZ003-004-008-010-011-291015-
Winnebago-Boone-Ogle-Lee-DeKalb-
Including the cities of Rockford, Belvidere, Oregon, Dixon,
and DeKalb
1208 AM CST Sat Dec 29 2018

Light snow will gradually taper to flurries overnight. Minor
accumulations have resulted in some slick spots on area roads.
Use caution if traveling across north central Illinois overnight.
Be alert for slick spots...especially on bridge decks and
untreated surfaces.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

5 winter weather. Local standard time, as filed.

Winter Weather, Cook

When
December 29, 6:00 AM CST to 11:00 AM CST
Where
Cook forecast zone
Deaths
0 direct, 1 indirect
Injuries
0 direct, 3 indirect
Reported by
Broadcast Media

Winter Weather, Will

When
December 29, 6:00 AM CST to 11:00 AM CST
Where
Will forecast zone
Reported by
Public

Winter Weather, Kankakee

When
December 29, 6:00 AM CST to 11:00 AM CST
Where
Kankakee forecast zone
Reported by
Public
Coordinates
41.138, -87.862 (the zone’s center; the record gives no point)

Winter Weather, Grundy

When
December 29, 6:00 AM CST to 11:00 AM CST
Where
Grundy forecast zone
Reported by
Public
Coordinates
41.285, -88.418 (the zone’s center; the record gives no point)

Winter Weather, Iroquois

When
December 29, 7:00 AM CST to 11:00 AM CST
Where
Iroquois forecast zone
Reported by
Public
Coordinates
40.747, -87.824 (the zone’s center; the record gives no point)

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Winter Weather, Cook2018-12-2951MaleOutside/Open AreasIndirect

What these are

Winter Weather
Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2018Every state in 2018This day in weather historyWarnings in Illinois, December 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 797280, 797281, 797282, 797283, 797284.